Skip to main content

Non-convulsive status epilepticus secondary to valproic acid-induced hyperammonemic encephalopathy

Buy Article:

$51.00 plus tax (Refund Policy)

Abstract:

Velioğlu SK, Gazioğlu S. Non-convulsive status epilepticus secondary to valproic acid-induced hyperammonemic encephalopathy.

Acta Neurol Scand: 116: 128–132.

© 2007 The Authors Journal compilation © 2007 Blackwell Munksgaard. Background – 

Valproic acid (VPA) may induce hyperammonemic encephalopathy. On the other hand, seizure-inducing effects of antiepileptic drugs (AEDs) may be a paradoxical reaction or a result of AED-induced encephalopathy (commonly induced by VPA). Methods – 

We present the case of a 19-year-old male who developed acute mental status changes consistent with encephalopathy evolving into repetitive seizures with oral automatisms induced by relatively small doses of VPA. Results – 

Although serum hepatic enzymes, such as AST and ALT, were normal, serum ammonia concentration was high, i.e. 70 mol/l (normal range 9–33 mol/l). Administration of VPA was discontinued immediately after admission. The patient's condition improved during the second week of hospitalization and ammonium levels returned to normal. Conclusion – 

In conclusion, although uncommon, a possible induction of non-convulsive status epilepticus by valproate-induced hyperammonemic encephalopathy should be taken into account and properly managed by discontinuation of the drug.

Keywords: EEG; adverse effects; antiepileptic drugs; encephalopathy; hypermmonemia; non-convulsive status epilepticus; seizures; valproic acid

Document Type: Research Article

DOI: https://doi.org/10.1111/j.1600-0404.2006.00793.x

Publication date: 2007-08-01

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more